Srinagar, Aug 01: The prolonged use of Proton Pump Inhibitors (PPIs) can cause chronic health issues in people of different age groups, claims Kashmiri based doctors.
According to the studies, people who use proton pump inhibitors are more likely to experience different diseases like osteoporosis, diabetes, kidney problems.
Doctors said that PPIs are commonly used in Kashmir to treat acid reflux, indigestion, stomach and other health issues. But using these medicines for a long time is not recommended and will lead to different health issues.
Dr SharikMasoodi, Professor at Department of Endocrinology SKIMS told Rising Kashmir that antacids are medicines which help in neutralising the acid in the stomach.
" Omeprazole, Esomeprazole, Lansoprazole, Rabeprazole, Pantoprazole are some of the PPIs which blocks the secretion of acid in the stomach. But acid secretion is important for calcium in the body. People with deficiency of calcium in the body puts them at higher risk of osteoporosis," he said.
He said that people should consume these medicines for a limited time as suggested by the doctors.
In the recent past, the use of antacids Proton Pump Inhibitor (PPIs) has increased and is on the top-10 prescribed drugs which are commonly used to treat heart burn, indigestion, acid reflux, and other health issues.
Dr Tassaduq Hussain Itoo, Physician told Rising Kashmir that Proton Pump Inhibitors are often used off-label and over-the-counter for extended periods of time. “That has led to their misuse and being prescribed for conditions where they have not shown to be much beneficial”, he said.
" Appropriate indications for PPI use include Helicobacter pylori infection, erosive esophagitis, gastric ulcers, bleeding ulcers, and stress ulcer prevention in high-risk patients," he said.
Dr Tassaduq said that going through the current scientific evidence which suggests PPIs are often overused with 25–70% of prescriptions having no appropriate indication.
" There is an association between PPIs and dementia, pneumonia, chronic kidney disease, diabetes, micronutrient deficiencies, decreased bone mineral density with risk of bone fractures, and strong drug interactions like between PPIs and antiplatelet medications," he said.